Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 73, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 31, 2004, 4:36 PM CDT for Schleicher County, Sutton County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2004, 4:36 PM CDT (21:36 UTC)
- Expired
- Aug 31, 2004, 10:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS San Angelo, TX
- Area
- Counties, with a storm outline in the text
Counties Schleicher County, TX, Sutton County, TX
The radar
The San Angelo radar (KSJT), 85 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KSJT 312135 FFWSJT TXC413-435-010330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 436 PM CDT TUE AUG 31 2004 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * FLASH FLOOD WARNING FOR... SCHLEICHER COUNTY IN WEST CENTRAL TEXAS THIS INCLUDES THE CITY OF ELDORADO SUTTON COUNTY IN WEST CENTRAL TEXAS THIS INCLUDES THE CITY OF SONORA * UNTIL 1030 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL FROM JUST EAST OF OZONA TO ELDORADO...SONORA...TO JUST SOUTHEAST OF FORT MCKAVETT. THIS LINE OF STORMS WAS MOVING NORTH AT 20 MPH. THE STORMS HAVE PRODUCED HEAVY RAINFALL OF 1 TO 2 INCHES IN 1 HOUR ACROSS NORTHERN SUTTON AND SOUTHERN SCHLEICHER COUNTIES. A SECOND LINE OF THUNDERSTORMS ALONG THE SOUTHERN SUTTON COUNTY LINE...WILL PRODUCE UP TO AN ADDITIONAL INCH OF RAINFALL AS IT MOVES NORTH. * WITH GROUND ALREADY SATURATED AND CREEKS AND DRAWS RUNNING FULL...THE HEAVY RAIN WILL RUN OFF AND PRODUCE FLASH FLOODING. TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. LAT...LON 3032 10095 3032 10014 3105 10015 3105 10094 $$ 04
1 follow-up statement
000 WGUS74 KSJT 010118 FFSSJT TXC413-435-010330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 820 PM CDT TUE AUG 31 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SCHLEICHER AND SUTTON UNTIL 1030 PM CDT... AT 800 PM CDT...THUNDERSTORMS WITH LIGHT RAINS CONTINUED OVER SUTTON AND SOUTHERN SCHLEICHER COUNTIES. RAINFALL AMOUNTS AROUND 1/4 INCH CAN BE EXPECTED THROUGH 1030 PM IN THESE AREAS THROUGH 1030 PM. THE SUTTON COUNTY SHERIFF OFFICE REPORTED SEVERAL ROADS FLOODED AND CLOSED...MAINLY IN SOUTHWESTERN PORTIONS OF SUTTON COUNTY. THESE INCLUDED...HIGHWAY 1989 TO JUNO...HIGHWAY 1989 TO CAVERNS OF SONORA...405 AND 110. OVERNIGHT AND TODAY...SIX INCHES OF RAIN WAS REPORTED AT THE CAVERNS OF SONORA...WITH 10 INCHES AT THE END OF HIGHWAY 1989. THREE INCHES OF RAIN WAS REPORTED IN SONORA ITSELF THIS AFTERNOON...AND DRAWS WERE RUNNING FULL. THE SCHLEICHER COUNTY SHERIFF OFFICE WAS NOT REPORTING ANY PROBLEMS...HOWEVER DRIVERS SHOULD LOOK OUT FOR FLOODED LOW WATER CROSSINGS IN SOUTHERN SECTIONS OF THE COUNTY...MAINLY TOWARD SONORA WHERE 2 TO 3 INCHES OF RAINFALL FELL THIS AFTERNOON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 1:34 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 31, 1:34 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 134 PM CDT TUE AUG 31 2004 .SHORT TERM... SHOWERS AND THUNDERSTORMS ONCE AGAIN RE-GENERATING ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA. THIS IS IN ASSOCIATION WITH THE WEAK UPPER LOW CENTERED OVER THE TRANS PECOS THIS AFTERNOON. GUIDANCE STILL KEEPING THIS FEATURE NEARLY STATIONARY WHILE WEAKENING OVER THE NEXT 12 HOURS. MOST OF THE ACTIVITY EAST OF A SAN ANGELO TO SONORA LINE SHOULD DISSIPATE WITH SUNSET. WEST OF THAT LINE WILL CONTINUE TO KEEP A CHANCE OF POPS THROUGH THE NIGHT AS UPPER LOW REMAINS IN VICINITY AND WILL HELP TO KEEP ACTIVITY GOING. A DRIER AIRMASS CURRENTLY OVER NORTHEAST TEXAS IS STILL FORECAST TO WORK ITS WAY INTO THE FORECAST AREA THROUGH THE NIGHT INTO TOMORROW. THUS WILL CONTINUE TO FAIRLY COOL ON TEMPERATURES TONIGHT. ALSO FEEL MORE CONFIDENT THAT THE PRECIPITATION WILL BE WELL TO THE WEST OF THE AREA TOMORROW WITH THE COMBINATION OF A DRYING COLUMN AND MUCH WEAKER UPPER LOW SYSTEM. ALSO LOWERED HIGHS A LITTLE TOMORROW BASED ON COOL TEMPERATURES AT START. THEN BY WEDNESDAY NIGHT THURSDAY MORNING. ENOUGH DRY AIR THAT A FEW SITES MAY SEE THE UPPER 50S. && .LONG TERM...ALTHOUGH WE WILL STAY IN A MEAN TROUGH ACROSS WEST CENTRAL TEXAS DO NOT EXPECT TO SEE MUCH IN THE WAY OF PRECIPITATION UNTIL A STRONG SHORTWAVE MOVING ACROSS THE NORTHERN PORTIONS OF THE U.S. FRIDAY WILL PUSH A FRONT INTO THE AREA SATURDAY. PREVIOUS SHIFT ADDED POPS TO SATURDAY AND SATURDAY NIGHT. I JUST ADDED SOME POPS TO THE SUNDAY FORECAST BASED ON UNCERTAINTY OF FRONTAL TIMING AND JUST LIKELY TO SEE SOME POST FRONTAL ACTIVITY. FOR TEMPERATURES DID GO SLIGHTLY COOLER ON TEMPERATURES...BUT STILL FAIRLY CLOSE TO CLIMATOLOGY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 63 87 63 89 / 0 0 0 10 SAN ANGELO 62 87 60 89 / 20 10 0 10 JUNCTION 63 88 60 91 / 20 10 0 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 27/BRAZZELL
Hazardous weather outlook, Aug 31, 2:22 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 222 PM CDT TUE AUG 31 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-011921- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 222 PM CDT TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING ACROSS SOUTHERN AND WESTERN SECTIONS OF WEST CENTRAL TEXAS. THE STORMS WILL BE MOST NUMEROUS ACROSS THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU. THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN... MAINLY DRY WEATHER IS EXPECTED WEDNESDAY THROUGH MONDAY. HOWEVER...A FEW AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 21
In the hours before
Local storm report, Aug 31, 12:27 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1227 PM CDT TUE AUG 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 22 SW SONORA 30.34N 100.90W
08/31/2004 SUTTON TX LAW ENFORCEMENT
WATER WAS OVER THE ROAD ON COUNTY ROAD 1989 AND COUNTY
ROAD 189 AND THEY WERE CLOSED SINCE ABOUT 530.
&&
AWIPSUSRThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:16 PM CDT | Flash Flood Warning | SJT | Crockett, Sutton | 119 min |
| Aug 31, 12:26 AM CDT | Flash Flood Warning | SJT | Crockett, Sutton | 3 hr |
| Aug 31, 3:14 AM CDT | Flash Flood Warning | SJT | Crockett, Sutton | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.